Kansas, 2010

Hail and Damaging Winds in Kansas, April 6, 2010

April 6, 2010 · NWS TOP · 42 events in 6 counties and zones

On the afternoon of April 6th, 2010 a line of storms formed along a dry line in central Kansas. These storms produced large hail up to golfball sized and and damaging winds near 70 mph across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of April 6th, 2010 a line of storms formed along a dry line in central Kansas. These storms produced large hail up to golfball sized and and damaging winds near 70 mph across the area. By 4:00 pm the line of storms moved into east central Kansas and affected Lawrence. Severe winds ripped through the northern portions of town causing significant damage to some of the neighborhoods along and north of 6th Street. The Lawrence Airport ASOS reported a wind gust of 68 mph at 4:39 pm. No structures were reported as being damaged, however, many trees greater than 24 inches in diameter were snapped as a result of the strong winds. After the winds left the area heavy rain affected Lawrence for a couple hours thereafter and caused minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 11:33 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 6, 11:33 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT TUE APR 6 2010

.UPDATE...

UPDATE FOR 18Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

APPEARS MHK WILL BE NORTHWEST OF THE DRYLINE FOR NO CONVECTIVE
CONCERNS TODAY...BUT BOUNDARY WILL LIKELY BE NEAR TOP/FOE ONCE
STORMS DEVELOP. COVERAGE EXPECTED TO BE SCATTERED SO WILL GO WITH
VCTS AT THIS TIME. STRATUS IS POISED TO THE NORTHWEST BEHIND THE
COLD FRONT...BUT UNSURE IT WILL HOLD TOGETHER INTI ALLY WITH DRY
AIR IN PLACE. WILL MENTION MVFR OVERNIGHT AT MHK FOR NOW.

65

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT TUE APR 6 2010/

DISCUSSION...

TODAY/TONIGHT...MAIN FOCUS WITH FORECAST PACKAGE CENTERS ON SEVERE
WEATHER POTENTIAL FOR NORTHEAST AND EAST CENTRAL KANSAS THIS
AFTERNOON/EVENING. AS OF EARLY THIS MORNING...DRYLINE HAD RETREATED
WESTWARD TO WEST CENTRAL KANSAS. EXPECT THIS BOUNDARY TO MAKE GROUND
EASTWARD AS SFC LOW CURRENTLY NEAR MCK MOVES ENE AND NEUTRALLY-TITLED
UPPER SYSTEM EJECTS INTO THE CENTRAL PLAINS. AN INVERSION CENTERED
NEAR H85 WILL HELP KEEP CONVECTIVE INITIATION SUPPRESSED UNTIL MID
AFTERNOON. THIS ALONG WITH AMPLE SFC HEATING AND CONTINUED TRANSPORT
OF SLIGHTLY MODIFIED GOM MOISTURE...WILL ALLOW FOR AN UNSTABLE
ENVIRONMENT TO MATERIALIZE BY MID AFTERNOON.

MINOR SPREAD BETWEEN OPERATIONAL MODELS REGARDING LOCATION OF SFC
FEATURES DURING THE AFTERNOON HOURS ACROSS THE CWA. FROM 18Z TO
21Z...ANTICIPATE COLD FRONTAL BOUNDARY TO SAG SOUTH-SOUTHEASTWARD
INTO FAR NORTH CENTRAL INTO NORTHEAST KANSAS WITH AN INTERSECTING
DRYLINE SHARPENING THROUGH PORTIONS OF NORTHEAST INTO FAR WESTERN
EAST CENTRAL KANSAS...SPECIFICALLY FROM TOPEKA TO EMPORIA.
CONVECTIVE INITIATION IS EXPECTED BY MIDDLE AFTERNOON...WITH TWO
REGIONS SERVING AS THE GREATEST PROBABILITY OF INITIAL DEVELOPMENT.
THE FIRST WILL BE ALONG THE COLD FRONT FROM N MO TO NORTHEAST
KANSAS. A SECOND REGION WILL BE LOCATED ALONG THE DRYLINE WHERE
LOCALIZED ASCENT PER DRYLINE CIRCULATION/CONVERGENCE IN
CONJUNCTION WITH SW-NE THERMAL AXIS WILL EXIST...GENERALLY FROM
EMPORIA TO EL DORADO. MOST OPERATIONAL MODELS SUPPORT THIS OVERALL
SCENARIO INCLUDING 4KM WRF FWIW.

ENVIRONMENTAL CONDITIONS ARE CHARACTERISTIC OF AMPLE FLOW THROUGH
THE COLUMN COINCIDENT WITH A FAIRLY MOIST WARM SECTOR EAST OF THE
AFOREMENTIONED BOUNDARIES. STORM MODE WILL STRONGLY DICTATE
TYPE/THREAT OF SEVERE WEATHER. THE INITIAL STORM MODE WILL BE
SEMI-DISCRETE WITH DAYLIGHT HOURS STORM MODE STRONGLY DICTATED BY
COVERAGE OF CONVECTION. OVER NORTHEAST KS...SEMI-DISCRETE CELLS WILL
BE POSSIBLE BEFORE A GRADUAL TRANSITION TO A LINEAR EVOLVING
PRESENTATION WITH EMBEDDED STRONGER UPDRAFTS AS MID/UPPER FLOW WILL
REMAIN PARALLEL TO SFC COLD FRONT AND UPSTREAM CONVECTION SEEDS
DOWNSTREAM STORMS. GREATEST PROBABILITY OF SEVERE WEATHER IN THIS
REGION IS ANTICIPATED WITHIN FIRST 3-4 HOURS OF CI...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. LONGER-LIVED DISCRETE STORMS
WILL ALSO HAVE THE POTENTIAL FOR A TORNADO...MOST LIKELY EARLY IN
THE CONVECTIVE EVOLUTION. FURTHER SOUTH OVER EAST CENTRAL KS...MODEL
GUIDANCE HAS TRENDED TO A SLOWER EASTWARD PROGRESSION OF DRYLINE
DURING THE AFTERNOON HOURS...AND THIS MAY ALLOW A FEW STORMS TO RUN
SLIGHTLY AHEAD OF DRYLINE IN EAST CENTRAL KS. SIMILARLY...THE FULL
SPECTRUM OF SEVERE WEATHER REMAINS POSSIBLE WITH ANY DISCRETE
STORMS...AND THIS SCENARIO MAY BE SLIGHTLY HIGHER...YET MORE
CONDITIONAL IN THIS AREA...WITH LOW LEVEL SHEAR SLIGHTLY STRONGER
AND THE PROSPECTS THIS REGION MAY BE CLOSER TO SOUTHERN PERIPHERY OF
MID/LATE AFTERNOON CI. THE COLD FRONT WILL EVENTUALLY OVERTAKE THE
DRYLINE BEFORE 03Z ACROSS EAST CENTRAL KANSAS...WITH THE MAJORITY OF
TSRA ACTIVITY OUT OF THE CWA BY 06Z.

ASIDE FROM AFTERNOON/EVENING CONVECTION CONCERNS...BREEZY CONDITIONS
WILL CONTINUE FOR A GOOD PORTION OF THE MORNING/EARLY AFTERNOON
HOURS AS STRONG WINDS JUST OFF THE SFC MIX DOWN. HOWEVER...EXPECT A
GRADUAL DECREASE IN WIND SPEEDS BY LATE MORNING AS STRONGEST
PRESSURE GRADIENT SHIFTS ESE AND WINDS OFF THE SFC LESSEN WITH
APPROACH OF SFC TROUGH. LIKEWISE...HELD OFF ON ISSUING WIND ADVISORY
FOR THE AREA AS WINDIEST CONDITIONS SHOULD EXIST NOW THROUGH
16Z...WHICH KEEPS THINGS BELOW ADV CRITERIA.

WED/THU/FRI...SCT SHOWERS WILL REMAIN POSSIBLE OVER MOST OF THE
REGION ON WED AS STRONG ASCENT OVERSPREADS THE AREA ASSOCIATED WITH
UPPER TROUGH AND WRAP AROUND MOISTURE. THIS WILL KEEP MAXIMUM
READINGS BELOW NORMAL WITH HIGHS IN THE MIDDLE 50S. A GRADUAL WARMUP
IS EXPECTED THEREAFTER AS AN UPPER LEVEL RIDGE BUILDS INTO THE
CENTRAL PLAINS AND SFC HIGH PRESSURE MOVES OFF TO THE EAST RETURNING
SOUTHERLY FLOW. KEPT FORECAST DRY FOR THU/FRI WITH MODERATING TEMPS.
NO CHANGES MADE BEYOND FRI.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 6, 1:29 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT TUE APR 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-071930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
229 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE ACROSS EAST
CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF LARGE DAMAGING
HAIL UP TO THE SIZE OF GOLF BALLS AS WELL AS WINDS OF 60 TO 70
MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

FIRE DANGER WILL REMAIN IN THE VERY HIGH TO EXTREME CATEGORY
ACROSS THE AREA THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

WOLTERS

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

27 hail, 15 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
April 6, 2:09 PM CST
Where
Lyon County, 6.31 mi N of Plymouth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.510, -96.300

The hail was reported at the junction of Road C and 240.

Hail, Lyon

When
April 6, 2:15 PM CST
Where
Lyon County, 5.3 mi SSW of Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -96.210

Hail, Lyon

When
April 6, 2:22 PM CST
Where
Lyon County, 0.69 mi N of Admire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.100

Hail, Lyon

When
April 6, 2:31 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.510, -96.260

Hail, Osage

When
April 6, 2:44 PM CST
Where
Osage County, 4.15 mi N of Burlingame
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.810, -95.830

Thunderstorm Wind, Osage

When
April 6, 2:44 PM CST to 2:46 PM CST
Where
Osage County, 4.15 mi N of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.810, -95.830

A storm chaser near Burlingame reported an estimated 60 mph wind gust.

Hail, Osage

When
April 6, 2:48 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

Hail, Osage

When
April 6, 2:54 PM CST
Where
Osage County, 2.27 mi WSW of Peterton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -95.870

Hail, Osage

When
April 6, 2:57 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Hail, Osage

When
April 6, 2:57 PM CST
Where
Osage County, 1.62 mi W of Overbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.580

Hail, Osage

When
April 6, 2:58 PM CST
Where
Osage County, 2.14 mi NNW of Peterton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.700, -95.840

Hail, Osage

When
April 6, 2:58 PM CST
Where
Osage County, 2.56 mi WNW of Lyndon Pomona Lk Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -95.720

Strong winds of 40 to 50 mph caused blowing hail.

Thunderstorm Wind, Osage

When
April 6, 2:58 PM CST to 3:00 PM CST
Where
Osage County, 2.14 mi NNW of Peterton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.700, -95.840

A trained spotter near Burlingame reported an estimated 70 mph wind gust.

Hail, Osage

When
April 6, 3:00 PM CST
Where
Osage County, 2.76 mi S of Burlingame
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.710, -95.830

Hail, Osage

When
April 6, 3:10 PM CST
Where
Osage County, 1.62 mi W of Overbrook
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.780, -95.580

Hail, Jefferson

When
April 6, 3:15 PM CST
Where
Jefferson County, 0.54 mi W of Perry
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.080, -95.410

Hail, Osage

When
April 6, 3:15 PM CST
Where
Osage County, 4.73 mi NE of Overbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -95.490

Thunderstorm Wind, Jefferson

When
April 6, 3:15 PM CST to 3:17 PM CST
Where
Jefferson County, 0.87 mi NW of Williamstown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.340

An emergency manager near Perry reported an estimated 60 mph wind gust.

Thunderstorm Wind, Jefferson

When
April 6, 3:15 PM CST to 3:17 PM CST
Where
Jefferson County, 0.54 mi W of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.410

An emergency manager reported an estimated 60 mph wind gust near Perry.

Thunderstorm Wind, Osage

When
April 6, 3:18 PM CST to 3:20 PM CST
Where
Osage County, 2.63 mi SE of Carbondale
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.790, -95.600

A 30 foot tall tree 13 inches in diameter was blown down across the road.

Hail, Jefferson

When
April 6, 3:23 PM CST
Where
Jefferson County, 2.62 mi NW of Mc Louth
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.230, -95.250

Hail, Douglas

When
April 6, 3:25 PM CST
Where
Douglas County, 0.88 mi SW of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -95.390

Thunderstorm Wind, Osage

When
April 6, 3:25 PM CST to 3:27 PM CST
Where
Osage County, 2.63 mi SE of Carbondale
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.790, -95.600

A 30 foot tall tree 13 inches in diameter was blown down across the road.

Hail, Jefferson

When
April 6, 3:28 PM CST
Where
Jefferson County, 1.61 mi E of Mc Louth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.200, -95.190

The emergency manager also estimated a 55 mph wind gust at the same location.

Hail, Osage

When
April 6, 3:29 PM CST
Where
Osage County, 1.76 mi WSW of Peterton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.660, -95.860

Thunderstorm Wind, Douglas

When
April 6, 3:30 PM CST to 3:32 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.960, -95.260

A soccer goal was blown ten yards into the adjoining field. Time was estimated.

Thunderstorm Wind, Douglas

When
April 6, 3:30 PM CST to 3:40 PM CST
Where
Douglas County, 1.89 mi W of Lawrence to 0.87 mi SE of Lawrence Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.973, -95.265

An off duty NWS employee discovered widespread tree damage along a strong wind gust path through Lawrence. Many trees were snapped, the largest of which was approximately 30 inches in diameter. This tree was located in the parking lot of Lawrence Memorial Hospital. The Lawrence ASOS, located on the far northeastern portion of town reported a 68 mph wind gust.

Thunderstorm Wind, Douglas

When
April 6, 3:32 PM CST to 3:34 PM CST
Where
Douglas County, 1.28 mi WNW of Lawrence
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.980, -95.250

An off duty NWS employee reported a tree 9 inches in diameter snapped near 6th Street and Iowa Street in Lawrence.

Thunderstorm Wind, Douglas

When
April 6, 3:32 PM CST to 3:34 PM CST
Where
Douglas County, 1.48 mi NNW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.990, -95.240

This was a delayed report. A power line was down at 6th Street and Maine Street as well as 25th Street and Iowa Street in lawrence. A tree was down near 8th and Alabama.

Hail, Douglas

When
April 6, 3:35 PM CST
Where
Douglas County, 2.26 mi WNW of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -95.270

Thunderstorm Wind, Douglas

When
April 6, 3:35 PM CST to 3:37 PM CST
Where
Douglas County, 2.26 mi WNW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -95.270

A trained spotter reported an estimated 60 mph wind gust near Lawrence.

Thunderstorm Wind, Jefferson

When
April 6, 3:35 PM CST to 3:37 PM CST
Where
Jefferson County, 4.18 mi S of Mc Louth Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -95.210

A 4 inch tree limb was snapped off of a tree. Time was estimated.

Hail, Douglas

When
April 6, 3:37 PM CST
Where
Douglas County, Midland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -95.230

Thunderstorm Wind, Douglas

When
April 6, 3:37 PM CST to 3:39 PM CST
Where
Douglas County, 0.54 mi W of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.970, -95.240

An emergency manager near Lawrence reported an estimated 60 mph wind gust.

Thunderstorm Wind, Douglas

When
April 6, 3:39 PM CST to 3:41 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -95.260

The Lawrence Municipal Airport ASOS machine reported a 68 mph wind gust.

Hail, Osage

When
April 6, 4:04 PM CST
Where
Osage County, 1.38 mi N of Osage City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.650, -95.820

Hail, Lyon

When
April 6, 5:55 PM CST
Where
Lyon County, 6.42 mi SSW of Olpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.190, -96.230

Thunderstorm Wind, Lyon

When
April 6, 5:55 PM CST to 5:57 PM CST
Where
Lyon County, 6.42 mi SSW of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -96.230

A trained spotter near Olpe reported an estimated 60 mph wind gust.

Hail, Lyon

When
April 6, 6:08 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -96.170

Hail, Coffey

When
April 6, 6:48 PM CST
Where
Coffey County, 3 mi SW of Strawn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.240, -95.910

Hail, Coffey

When
April 6, 6:55 PM CST
Where
Coffey County, 1.77 mi ESE of Ottumwa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -95.770

Hail, Anderson

When
April 6, 7:59 PM CST
Where
Anderson County, 2.18 mi W of Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -95.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225509, 225510, 225511, 225512, 225513, 225537, 225514, 225515, 225516, 225517, 225518, 225519, 225538, 225520, 225521, 225522, 225523, 225539, 225540, 225542, 225524, 225525, 225541, 225526, 225528, 225556, 225560, 225546, 225547, 225529, 225544, 225553, 225530, 225543, 225545, 225534, 225535, 225550, 225552, 225554, and more.